What are these red spots on my tongue?
Hi, I have had a red spot that doesn't appear to have a white or yellow center that comes and goes on my tongue in the center near the tip. I initially thought this was due to using a new whitening mouthwash I had never used. I also have HSV-2 but have not seemed to have any breakouts and am taking valtrex daily. After reading on the internet I assumed this could be a potential herpes outbreak so I took four 500 mg pills of valtrex. The red spots appeared to go away the first time I did that and stopped using the whitening toothepaste and mouthwash. Now after taking four valtrex pills I am seeing no change. Although, I have had no direct contact of HSV to my mouth for the red spots on my tongue to be a HSV outbreak and it doesn't look like an outbreak just a red colored spot on my tongue that has a minimal burning sensation. Note: I have only noticed the red spots after using whitening toothepastes/mouthwashes or after smoking & drinking
Thanks for your detailed description of your problem. Unfortunately, there are many potential explanations for what you are describing. The actual physical appearance of the lesion is therefore of the utmost importance to help you get your answer, and seeing a doctor in person is thus imperative. The real question is whether or not you need to do something about the spot (treat it in some way or it will get worse) or if you can just watch and wait for it to go away. Sometimes doctors are not able to fully diagnose the conditions that their patients have, and so we will make sure that it is not something more serious and then watch for time to provide more information about what is causing the symptoms. In your specific case, it may have been appropriate to take your Valtrex as directed, and the fact that the spot did seem to improve suggests that it may have been related to an outbreak. Alternatively, it could have been related to your toothpaste and whitener, as common trauma to the mucosa of the mouth can present in this fashion. There are other infectious and auto-immune problems (as well as other things more serious in some cases) that can present in this fashion. Again, please speak with your doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?